ConsumerLab.com uses JavaScript to provide the best possible experience for our content, but your browser has it disabled. Learn how to enable it here.

About ConsumerLab.com

Posted June 3, 2008

Selenium Toxicity from a Supplement

The June 2008 issue of Annals of Internal Medicine provides a recent case report describing the symptoms of a woman and her husband after taking a liquid supplement found to contain excessive selenium.

The FDA warned of a problem in March 2008 but the supplement was not recalled until May 2008 (see postings on ConsumerLab.com on 3/28/08 and 4/11/08 for Total Body Formula and Total Body Mega Formula). The article notes that selenium in the product was 800.50 mcg per mL -- over 100 times the labeled amount of 7.33 mcg per mL.

The article illustrates some signs of selenium toxicity (diarrhea followed by hair loss and nail abnormalities). It also highlights concerns over proper quality control in the manufacture of dietary supplements. Interestingly, it its tests of other selenium-containing supplements in 2006, ConsumerLab.com found one supplement to contain significantly less selenium than claimed (see Selenium Product Test Results).